Alert archive / Iowa / Frost Advisories in 2014

Frost Advisory 5, NWS Sioux Falls, SD

September 12, 20144 states

NWS Sioux Falls, SD issued this frost advisory at Sep 12, 2014, 2:50 PM CDT for 4 states. It took effect at Sep 13, 2014, 3:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2014, 2:50 PM CDT (19:50 UTC)
In effect from
Sep 13, 2014, 3:00 AM CDT
Expired
Sep 13, 2014, 8:55 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 27 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WWUS73 KFSD 121950
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT FRI SEP 12 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-130400-
/O.NEW.KFSD.FR.Y.0005.140913T0800Z-140913T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-LINCOLN SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
250 PM CDT FRI SEP 12 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT SATURDAY. 

* WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MID
  30S AFTER MIDNIGHT TONIGHT AND LAST INTO VERY EARLY SATURDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
453 
WWUS73 KFSD 130246
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT FRI SEP 12 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-131200-
/O.CON.KFSD.FR.Y.0005.140913T0800Z-140913T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-LINCOLN SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
946 PM CDT FRI SEP 12 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
SATURDAY...

* WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MID 
  30S AFTER MIDNIGHT TONIGHT AND LAST INTO VERY EARLY SATURDAY 
  MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
880 
WWUS73 KFSD 130943
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT SAT SEP 13 2014


IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-131400-
/O.CON.KFSD.FR.Y.0005.000000T0000Z-140913T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-LINCOLN SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
443 AM CDT SAT SEP 13 2014

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WEATHER CONDITIONS...TEMPERATURES WILL BE IN THE LOWER TO MIDDLE
  30S EARLY THIS MORNING UNTIL WARMING AFTER SUNRISE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
354 
WWUS73 KFSD 131355
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 AM CDT SAT SEP 13 2014


IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-131500-
/O.CAN.KFSD.FR.Y.0005.000000T0000Z-140913T1400Z/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DAKOTA-KINGSBURY-BROOKINGS-LAKE-
MOODY-MINNEHAHA-LINCOLN SD-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...SOUTH SIOUX CITY...DE SMET...ARLINGTON...LAKE PRESTON...
BROOKINGS...MADISON...FLANDREAU...SIOUX FALLS...CANTON...LENNOX...
TEA...HARRISBURG...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
855 AM CDT SAT SEP 13 2014

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
FROST ADVISORY. 

AS TEMPERATURES WARM FROST IS NO LONGER A THREAT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 12, 12:36 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 12, 12:36 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1236 PM CDT FRI SEP 12 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 315 AM CDT FRI SEP 12 2014

LIGHT RAIN PERSISTS ACROSS THE SOUTHERN HALF OF THE CWA EARLY THIS
MORNING...AS 600:700 FRONTOGENESIS AXIS SLIDE SE.  RAINFALL AMOUNT
HAVE BEEN AS EXPECTED...WITH MOST AREAS UNDER A HALF INCH.  RAIN
WILL EXIT THE CWA SHORTLY AFTER DAYBREAK...WITH CONSIDERABLE CLOUD
COVER THROUGH THE DAY.  MODEL ARE HINTING AT A BIT OF CLEARING EARLY
EARLY THIS AFTERNOON...AND COULD RULE OUT WIDELY SCATTERED SHOWERS
FORMING AHEAD OF 500 MB TROUGH AXIS THIS AFTERNOON. TEMPERATURES
WILL CONTINUE TO STRUGGLE GIVEN CLOUD COVER...BUT MIGHT REACH THE
MID 50S.

STILL ANTICIPATING A COLD NIGHT TONIGHT AS CLOUD COVER CLEARS FROM
WEST TO EAST. ONCE BACK EDGE OF CLOUD MOVE THROUGH...TEMPERATURES
SHOULD QUICKLY FALL INTO THE 40S AND EVEN 30S GIVEN INVERTED TROUGH
AXIS OVER THE AREA. HOWEVER...AS NOTED IN PREVIOUS
DISCUSSION...WINDS ARE EXPECTED TO TURN SOUTHERLY ACROSS THE WESTERN
HALF OF THE FA WHICH SHOULD PROMOTE LESS OF A DROPOFF IN
TEMPERATURES AFTER MIDNIGHT.  EAST OF THE STATE LINE WINDS SHOULD
REMAIN RATHER VARIABLE...PROMOTING MORE EFFECTIVE COOLING
CONDITIONS.  HOWEVER...LATEST GUIDANCE SUGGESTS THAT DEW POINTS MAY
NOT FALL FAR ENOUGH FOR EFFICIENT WIDESPREAD FROST DEVELOPMENT.
AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF ON ANY
FROST ADVISORY GIVEN CONCERNS ABOUT MIXING...BOUNDARY LAYER
MOISTURE...AND SOIL MOISTURE. IT SHOULD STILL BE A CHILLY NIGHT WITH
TEMPERATURES IN THE MIDDLE 30S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 315 AM CDT FRI SEP 12 2014

MOST OF THE WEEKEND WILL BE FAIRLY CLEAR WITH A LITTLE BIT OF
WARMING...THOUGH STILL COOL TEMPERATURES. A COUPLE OF WEAK SHORT
WAVES PASS NORTH OF THE AREA IN BROAD UPPER TROUGH AND SHOULD BRING
NO MORE THAN A FEW HIGH CLOUDS. THE NEXT ONE DIVES IN QUICKLY FROM
THE NORTHWEST DURING SUNDAY. BY THAT TIME A HALF DECENT WARM
ADVECTION PATTERN HAS DEVELOPED JUST SOUTH OF THE AREA. WITH
MOISTURE AND WEAK INSTABILITY ADVECTION...AND THE SHORT WAVE TO
PROVIDE SOME LIFT...A FEW SHOWERS SHOULD DEVELOP ACROSS THE AREA
FROM THE WEST BY SUNDAY AFTERNOON AND MAXIMIZE COVERAGE IN THE
SOUTHEAST SUNDAY EVENING. A THUNDERSTORM OR TWO WILL BE POSSIBLE
SOUTH. THIS WAVE IS PRIMED TO EXIT QUICKLY BY MONDAY MORNING AND FOR
NOW WILL CUT OFF THE PRECIPITATION WITH THE NEW DAY...AS SURFACE
HIGH PRESSURE SPREADS IN FROM THE NORTHWEST. A LITTLE REINFORCING
SURGE OF COOL AIR WITH THIS REGIME WILL NOT REALLY CAUSE COOLING
FROM THE WEEKEND. IN ANY EVENT...MONDAY WILL TREND TO BEING A PRETTY
PLEASANT DAY.

THE WHOLE REST OF THE WEEK...TUESDAY THROUGH THURSDAY...WILL SEE
SLOW BUT STEADY UPPER RIDGING AND THE DEVELOPMENT OF A SLOW WARMING
PATTERN. MOISTURE ADVECTION IS LIKELY TO BE SLOW...THE EC ESPECIALLY
SHOWS THIS...AND WITHOUT A DECENT LIFT PROVIDING SYSTEM...WILL KEEP
PRECIPITATION MENTION OUT OF THE FORECAST DURING THIS TIME. THIS IS
USUALLY THE TREND WHEN GETTING INTO THE START OF FALL WHEN IT GETS
HARDER TO BREED SIGNIFICANT CONVECTION WITHOUT A STRONG DYNAMIC
SYSTEM...SUCH AS WE HAD FOR THE 10/4 TORNADO OUTBREAK LAST YEAR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1233 PM CDT FRI SEP 12 2014
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ISOLATED INSTABILITY
SHOWERS ACROSS THE AREA WILL QUICKLY FALL APART TONIGHT WITH THE
LOSS OF HEATING. CLEAR SKIES WITH LIGHT WINDS EXPECTED
OVERNIGHT...AND SOUTHERLY WINDS ARE EXPECTED TO INCREASE SATURDAY
MORNING...ESPECIALLY AFTER 15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...DUX
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 12, 4:20 AM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI SEP 12 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130930-

LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-
GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
420 AM CDT FRI SEP 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY COOL AIR OVER THE AREA WILL COMBINE WITH MOSTLY CLEAR
SKIES AND LIGHT WINDS...TO PRODUCE A THREAT OF PATCHY FROST OVER THE
AREA LATE TONIGHT AND EARLY SATURDAY MORNING. AT THIS TIME THE
THREAT APPEARS TO BE MAINLY NEAR AND EAST OF INTERSTATE 29.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS POSSIBLE SUNDAY AFTERNOON MAY BE ACCOMPANIED BY
ISOLATED THUNDERSTORMS NEAR THE MISSOURI RIVER. NO SEVERE STORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Iowa, 2014Frost Advisories in Minnesota, 2014Frost Advisories in South Dakota, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.